We consider the Landau−de Gennes variational problem on a bounded, two dimensional domain, subject to Dirichlet smooth boundary conditions. We prove that minimizers are maximally biaxial near the singularities, that is, their biaxiality parameter reaches the maximum value . Moreover, we discuss the convergence of minimizers in the vanishing elastic constant limit. Our asymptotic analysis is performed in a general setting, which recovers the Landau−de Gennes problem as a specific case.
Mots clés : Landau−de Gennes model, Q-tensor, convergence, biaxiality
@article{COCV_2015__21_1_101_0, author = {Canevari, Giacomo}, title = {Biaxiality in the asymptotic analysis of a {2D} {Landau\ensuremath{-}de} {Gennes} model for liquid crystals}, journal = {ESAIM: Control, Optimisation and Calculus of Variations}, pages = {101--137}, publisher = {EDP-Sciences}, volume = {21}, number = {1}, year = {2015}, doi = {10.1051/cocv/2014025}, mrnumber = {3348417}, zbl = {1311.35209}, language = {en}, url = {http://archive.numdam.org/articles/10.1051/cocv/2014025/} }
TY - JOUR AU - Canevari, Giacomo TI - Biaxiality in the asymptotic analysis of a 2D Landau−de Gennes model for liquid crystals JO - ESAIM: Control, Optimisation and Calculus of Variations PY - 2015 SP - 101 EP - 137 VL - 21 IS - 1 PB - EDP-Sciences UR - http://archive.numdam.org/articles/10.1051/cocv/2014025/ DO - 10.1051/cocv/2014025 LA - en ID - COCV_2015__21_1_101_0 ER -
%0 Journal Article %A Canevari, Giacomo %T Biaxiality in the asymptotic analysis of a 2D Landau−de Gennes model for liquid crystals %J ESAIM: Control, Optimisation and Calculus of Variations %D 2015 %P 101-137 %V 21 %N 1 %I EDP-Sciences %U http://archive.numdam.org/articles/10.1051/cocv/2014025/ %R 10.1051/cocv/2014025 %G en %F COCV_2015__21_1_101_0
Canevari, Giacomo. Biaxiality in the asymptotic analysis of a 2D Landau−de Gennes model for liquid crystals. ESAIM: Control, Optimisation and Calculus of Variations, Tome 21 (2015) no. 1, pp. 101-137. doi : 10.1051/cocv/2014025. http://archive.numdam.org/articles/10.1051/cocv/2014025/
Biaxial nematic phase in bent-core thermotropic mesogens. Phys. Rev. Lett. 92 (2004) 145506. | DOI
, and ,Nematic liquid crystals: from Maier–Saupe to a continuum theory. Mol. Cryst. Liq. Cryst. 525 (2010) 1–11. | DOI
and ,Orientable and non–orientable line field models for uniaxial nematic liquid crystals. Mol. Cryst. Liq. Cryst. 495 (2008) 573–585.
and ,F. Bethuel, Variational Methods for Ginzburg−Landau equations, in Calculus of Variations and Geometric Evolution Problems (Cetraro, 1996). Vol. 1713 of Lect. Notes Math. Springer, Berlin (1999). | MR | Zbl
Asymptotics for the minimization of a Ginzburg–Landau functional. Cal. Var. Partial Differ. Equ. 1 (1993) 123–148. | DOI | MR | Zbl
, and ,F. Bethuel, H. Brezis and F. Hélein, Ginzburg–Landau Vortices. Birkhäuser, Basel and Boston (1994). | MR | Zbl
F. Bethuel and T. Rivière, A minimization problem related to superconductivity. Ann. Institut Henri Poincaré, Anal. Non Lin. (1995) 243–303. | Numdam | MR | Zbl
Partition hypergroups. Amer. J. Math. 6 (1940) 599–612. | DOI | JFM | MR
,Existence and partial regularity results for the heat flow for harmonic maps. Math. Z. Math. Z. 201 (1989) 83–103. | DOI | MR | Zbl
and ,D. Chiron, Étude mathématique de modèles issus de la physique de la matière condensée. PhD thesis, Université Paris VI, France (2004).
On the multigroups of complete conjugate sets of elements of a group. C.R. (Doklady) Acad. Sci. URSS (N.S.) 49 (1946) 315–317. | MR | Zbl
,G. Di Fratta, J.M. Robbins, V. Slastikov and A. Zarnescu, Profiles of point defects in two dimensions in Landau−de Gennes theory. Preprint (2014) arXiv:1403.2566.
On the local instability of radial hedgehog configurations in nematic liquid crystals under Landau–de Gennes free-energy models. Phys. Rev. E 59 (1999) 563–567. | DOI
and ,On minimizers of the Landau–de Gennes energy functional on planar domains. Arch. Ration. Mech. Anal. 213 (2014) 447–490. | DOI | MR | Zbl
and ,Existence and partial regularity of static liquid crystal configurations. Commun. Math. Phys. 105 (1986) 547–570. | DOI | MR | Zbl
, and ,Symmetry of uniaxial global Landau–de Gennes minimizers in the theory of nematic liquid crystals. J. Math. Anal. 44 (2012) 3217–3241. | MR | Zbl
and ,Stability of the vortex defect in the Landau-de Gennes theory for nematic liquid crystals. C.R. Math. Acad. Sci. Paris 351 (2013) 533–537. | DOI | MR | Zbl
, , and ,Universal fine structure of nematic hedgehogs. J. Phys. A 34 (2001) 829–838. | DOI | MR | Zbl
and ,Biaxial torus around nematic point defects. Phys. Rew. E 60 (1999) 1858–1866. | DOI
, and ,X. Lamy, Uniaxial symmetry in nematic liquid crystals. Preprint (2014) arXiv:1402.1058. | Numdam | MR
Convergence of minimizers for the -Dirichlet integral. Math. Z. 213 (1993) 449–456. | DOI | MR | Zbl
,Thermotropic biaxial nematic liquid crystals. Phys. Rev. Lett. 92 (2004) 145505. | DOI
, , and ,Equilibrium order parameters of liquid crystals in the Landau–de Gennes theory. Eur. J. Appl. Math. 21 (2010) 181–203. | DOI | MR | Zbl
,The Landau−de Gennes theory of nematic liquid crystals: The Oseen–Frank limit and beyond. Arch. Ration. Mech. Anal. 196 (2010) 227–280. | DOI | MR | Zbl
and ,The topological theory of defects in ordered media. Rev. Modern Phys. 51 (1979) 591–648. | DOI | MR | Zbl
,The problem of Plateau on a Riemannian manifold. Ann. Math. 49 (1948) 807–851. | DOI | MR | Zbl
,R. Moser, Partial Regularity for Harmonic Maps and Related Problems. World Scientific Publishing, Singapore (2005). | MR | Zbl
N.J. Mottram and C. Newton, Introduction to Q-tensor theory. Research report, Department of Mathematics, University of Strathclyde (2004).
A. Quarteroni, R. Sacco and F. Saleri, Numer. Math. Springer-Verlag, New York (2000). | MR
The existence of minimal immersions of 2-spheres. Ann. Math. 113 (1981) 1–24. | DOI | MR | Zbl
and ,Lower bounds for the energy of unit vector fields and applications. J. Funct. Anal. 152 (1998) 379–403. Erratum. Ibidem 171 (2000) 233. | DOI | MR | Zbl
,R. Schoen, Analytic aspects of the harmonic map problem, in Seminar on nonlinear partial differential equations, Berkeley, Calif., 1983. Math. Sci. Res. Inst. Publ. Springer, New York (1984). | MR | Zbl
A regularity theory for harmonic maps. J. Differ. Geometry 17 (1982) 307–335. | DOI | MR | Zbl
and ,Defect core structure in nematic liquid crystals. Phys. Rev. 59 (1987) 2582–2584.
and ,Alignment tensor versus director: Description of defects in nematic liquid crystals. Phys. Rev. E 52 (1995) 718–712. | DOI
, and ,On the asymptotic behaviour of the Ginzburg–Landau model in 2 dimensions. J. Differ. Int. Eq. 7 (1994) 1613–1324. Erratum. Ibidem 8 (1995) 224. | MR | Zbl
,Cité par Sources :